Nebraska, 2024

Hail in Nebraska, June 27, 2024

June 27, 2024 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed along the Colorado and Nebraska border west of Grant and quickly intensified. As they tracked east, across Perkins county half dollar sized hail was reported near Elsie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed along the Colorado and Nebraska border west of Grant and quickly intensified. As they tracked east, across Perkins county half dollar sized hail was reported near Elsie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 27, 1:51 PM MST, 2 hours 38 minutes earlier. Its key messages:

  • Severe thunderstorm potential this evening and again tomorrow evening, consisting of significant hail/wind, tornado, and flash flooding risk
  • Virtually daily thunderstorm chances through mid next week, although weekend potential is mainly limited to the panhandle
  • Up and down temperatures over the next week, although generally warm tomorrow, mild Saturday, and hot Monday with values pushing advisory criteria in the south
Area forecast discussion, Jun 27, 1:51 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
351 PM CDT Thu Jun 27 2024

.KEY MESSAGES...

- Severe thunderstorm potential this evening and again tomorrow
evening, consisting of significant hail/wind, tornado, and flash
flooding risk

- Virtually daily thunderstorm chances through mid next week,
although weekend potential is mainly limited to the panhandle

- Up and down temperatures over the next week, although
  generally warm tomorrow, mild Saturday, and hot Monday with
  values pushing advisory criteria in the south

&&

.SYNOPSIS...
Issued at 349 PM CDT Thu Jun 27 2024

A couple low pressure centers along the High Plains are the focus
this afternoon, one being just north of the Black Hills and the
other near the southern CO/KS line. A trough connects the two,
stretching across the panhandle, while a warm front extends
southeast from the Black Hills low toward the Neb stretch of the
Missouri R. Mixed cloudiness has accompanied gusty south winds
across the CWA today that have pushed dew points well into the 60s
and air temps into the 80s. Upper levels indicate a substantial
shortwave incoming from the northern Rockies and quasi-zonal
flow.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 349 PM CDT Thu Jun 27 2024

This evening into tonight... Convective initiation and evolution are
the main challenges through tonight as thunderstorms are expected to
roll through portions of the forecast area, likely resulting in
severe wind and/or hail. Initiation should occur mid afternoon invof
the surface trough in the panhandle, then spread east through the
evening and early nighttime hours. Convective parameters support
supercellular mode early on, per SPC RAP mesoanalysis and 19z LBF
RAOB. The wind profile features low level veering becoming straight
higher up, suggestive of splitting cells and an evolution toward
mixed convective mode. Of note, deep layer shear is almost marginal
given the setup (0-6km bulk of 35-40 kts), although trends show it
is increasing this afternoon. Instability is ample though, around
2000j/kg MLCAPE, and fairly steep mid-level lapse rates around 7-7.5
C/km. The CAPE profile is also rather fat in the -10 to -30C hail
growth zone. Considering these factors, agree with SPC for
significant severe outlooks (2" hail, 75mph winds). As for
tornadoes, the greater low level / LCL-LFC moisture and SRH are
farther east away from the forcing and where clusters or bowing
segments are anticipated versus initial supercells. If one were to
occur, the most favorable corridor would be somewhere Hwy 61 to Hwy
83 ahead of the surface trough and before more mixed/linear
evolution takes over. General CAMs consensus highlights the 21-03z
timeframe for most activity in the west and 00-06z toward north
central Neb. Will also need to monitor the hydrology situation as
H85 vectors indicate (and sfc dew points near 70F) strong
convergence and advection across the area. Estimated PWAT values
exceed 1.5 in central Neb where storm coverage may be more
widespread as the event wears on, especially as the low level jet
strengthens. Forecast storm motion of 20-25 kts may help limit the
overall widespread threat of flash flooding, and it will be more
concentrated toward locations that have received recent rainfall.
Overnight, low level flow switches to north/northwest behind the
boundary and followup cool front, which will help kick out most of
the thunder activity and reset the atmosphere at least temporarily.

Tomorrow and tomorrow night... A surface high briefly fills into the
northern Plains during the day, then gives way to another surface
low that parks over Colorado. Another surface trough may extend
northward into the panhandle later in the day to help serve as
additional focus or lift, while another potent shortwave approaches
and an upper trough brushes the northern reaches of the region. The
tail end of the 100kt H3 jet streak dips into the northern Sandhills
later in the day. A repeat performance is possible in terms of
convection developing in the panhandle and growing upscale as it
spreads east through the evening. The greatest concern generally
lies in the southern CWA invof the surface low where a ribbon of
greater instability intersects with deeper shear and steep lapse
rates. The tornado threat appears more uncertain with the setup, but
severe hail and wind are definitely on the table. As for max temps,
blended in some warmer guidance as the trend has increased slightly.
Advection at H85 will be nearly negligible (00z to 00z) despite the
northerly flow to start the day, so leaned toward 80s north and
lower 90s south. These values are still below the median of the NBM
envelope, so later forecast may need adjusted up further. Another
punch of relatively drier air arrives behind the action overnight,
and temps may actually touch 50F along the Pine Ridge.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 349 PM CDT Thu Jun 27 2024

A heat dome builds over the Southern US over the weekend and expands
to start the workweek, with the H5 ridge axis bisecting the
Sandhills late Sunday into Monday. While a dip in max temps is
expected Saturday under a northern Plains surface high, a rebound
into the 90s and possibly 100F (south) is anticipated for Monday.
The southern three counties approach heat headline criteria, so this
trend will need watched going forward. After the upper ridge, flow
becomes southwesterly and eventually quasi-zonal. When combined with
various surface boundaries and frontal passages, the active
thunderstorm pattern will likely resume Monday and continue through
at least Wednesday. An outside chance of thunder exists in the
meantime, mainly for the panhandle where higher terrain activity may
survive. The greater potential for widespread storms comes Monday
and Tuesday, and SPC highlights north central for severe.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu Jun 27 2024

Severe thunderstorms are expected to develop in the Nebraska
Panhandle and move east into the early evening hours. Large
hail, wind gusts up to 50 KTS and visibilities as low as 1SM
are possible from 23z to 02z this evening at both the KLBF and
KVTN terminals. Thunderstorms will remain in the vicinity of
both terminals through late evening before exiting to the east.
In the wake of storms, skies will gradually clear with a shift
in wind direction to the north Friday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DS
SHORT TERM...DS
LONG TERM...DS
AVIATION...Buttler
Hazardous weather outlook, Jun 27, 1:10 PM MST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Thu Jun 27 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-282015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Thu Jun 27 2024 /210 PM MDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Severe thunderstorms are expected across western and north central
Nebraska this evening. Very large hail and strong damaging winds are
likely with the strongest storms and an isolated tornado cannot be
ruled out. In addition to severe storms, there is a threat for heavy
rainfall, mainly east of an Imperial, to Sutherland, to O'Neill
line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm chances arrive Friday afternoon and evening.
Storms may become strong to severe with large hail and damaging
winds the main concerns. At this time, the main area of concern is
south of a line from Antioch to Ewing. Locally heavy rain may again
lead to localized minor flooding, especially for areas that see
heavy rains both Thursday and Friday.

Thunderstorms will be possible each afternoon and evening Saturday
through Wednesday. A few strong to severe thunderstorms will be
possible Monday across north central Nebraska, otherwise the threat
for severe during this timeframe is uncertain.

Hot temperatures will return to the area on Monday with afternoon
highs in the middle to upper 90s for much of southwest Nebraska and
heat index values approaching the century mark.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 27, 3:48 PM MST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 PM MDT Thu Jun 27 2024

NEZ058-272330-
Perkins NE-
448 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PERKINS COUNTY THROUGH
530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grant, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grant, Madrid, Elsie, Grainton, and Wild Horse Spring.

This includes Highway 61 between mile markers 61 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.

&&

LAT...LON 4081 10179 4099 10177 4097 10125 4072 10126
TIME...MOT...LOC 2248Z 276DEG 19KT 4090 10168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
June 27, 4:29 PM MST
Where
Perkins County, 2.07 mi N of Elsie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.880, -101.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193299.